PARMA, OH (WOIO) - The incident at the Ross Correctional Institution might be considered a rare situation; fentanyl in the air. But it is not as rare as you think.
Parma police officer Patrick Cullivan knows first hand what it's like to be exposed to the dangerous drug fentanyl.
He sat down with Cleveland 19 News at Antonio's Restaurant, right down the street from the police department.
He recalls a stop that lead to a search of a car. The suspect ran off, and after he caught him, that's when he went back to the suspect's car.
"After looking through his sweatshirt, glove box, I pulled out a sock, and that's when I started feeling dizzy, lightheaded nausea," says Officer Cullivan.
He says he saw what looked like possible heroin use, but he wasn't sure.
The 37-year National Guard veteran has been with the police department for eight years and runs marathons. And what happened to him, you cannot train for.
He said, "I knew something didn't feel right, didn't know I was exposed to anything at the time."
Fentanyl was in the air and in the car.
Cullivan is not certain whether he inhaled it or touched it, but his coworkers knew exactly what was going on. They could see his eyes were dilated and he continued to deteriorate.
Cullivan added, "At some point, I walked to the ambulance and that was it. I don't remember anything else."
Fortunately for him, the Parma Fire Department had Narcan, the drug that reverses overdose. They gave it to him, not once, but four times.
He spent a few hours at the hospital just as a precaution and went back to work the next day.
For a guy that almost died, he stays pretty calm.
"I have no ambition to go through that again." says Cullivan. " I love my job, my family, and I would never ever want to do that on my own."